Tags

Type your tag names separated by a space and hit enter

Hyponatremia associated with tolterodine therapy.
Am J Health Syst Pharm 2008; 65(11):1054-6AJ

Abstract

PURPOSE

The case of a patient who developed hyponatremia after recent initiation of tolterodine is reported.

SUMMARY

An 86-year-old woman arrived at the hospital due to an acute change in her mental status. The patient's daughter found her mother slumped over and stated that she was unresponsive for approximately four minutes. The admitting diagnosis was transient ischemic attack or syncope. Baseline laboratory tests revealed an abnormal basic metabolic panel, including a serum sodium concentration of 125 mmol/L and a serum chloride concentration of 88 mmol/L. The results of a complete blood count and thyroid function tests were within normal limits. Unsuccessful attempts at sodium correction included initial fluid restriction and, later, the administration of 0.9% sodium chloride injection over 24 hours. Physiological causes of hyponatremia were ruled out. The attending physician and team pharmacist reviewed the patient's medication profile for potential causes of hyponatremia. Hydrochlorothiazide, a home medication for the patient, was discontinued at hospital admission and ruled out as a cause of her hyponatremia. A documented association between lisinopril, mirtazapine, or omeprazole and hyponatremia exists in various case reports. However, per the patient's primary care physician, tolterodine was the only modification of an otherwise stable medication profile at an outpatient office visit approximately four weeks prior to admission. Once tolterodine was discontinued, the patient's hyponatremia quickly resolved. Tolterodine was discontinued on hospital day 5, and the hyponatremia was corrected by the next day.

CONCLUSION

An 86-year-old woman developed hyponatremia after recent initiation of tolterodine therapy.

Authors+Show Affiliations

Union University, Jackson, TN 38305, USA. kmadewel@uu.eduNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

18499879

Citation

Madewell, Kim A., and Phil Kuo. "Hyponatremia Associated With Tolterodine Therapy." American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, vol. 65, no. 11, 2008, pp. 1054-6.
Madewell KA, Kuo P. Hyponatremia associated with tolterodine therapy. Am J Health Syst Pharm. 2008;65(11):1054-6.
Madewell, K. A., & Kuo, P. (2008). Hyponatremia associated with tolterodine therapy. American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, 65(11), pp. 1054-6. doi:10.2146/ajhp070535.
Madewell KA, Kuo P. Hyponatremia Associated With Tolterodine Therapy. Am J Health Syst Pharm. 2008 Jun 1;65(11):1054-6. PubMed PMID: 18499879.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hyponatremia associated with tolterodine therapy. AU - Madewell,Kim A, AU - Kuo,Phil, PY - 2008/5/24/pubmed PY - 2008/7/22/medline PY - 2008/5/24/entrez SP - 1054 EP - 6 JF - American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists JO - Am J Health Syst Pharm VL - 65 IS - 11 N2 - PURPOSE: The case of a patient who developed hyponatremia after recent initiation of tolterodine is reported. SUMMARY: An 86-year-old woman arrived at the hospital due to an acute change in her mental status. The patient's daughter found her mother slumped over and stated that she was unresponsive for approximately four minutes. The admitting diagnosis was transient ischemic attack or syncope. Baseline laboratory tests revealed an abnormal basic metabolic panel, including a serum sodium concentration of 125 mmol/L and a serum chloride concentration of 88 mmol/L. The results of a complete blood count and thyroid function tests were within normal limits. Unsuccessful attempts at sodium correction included initial fluid restriction and, later, the administration of 0.9% sodium chloride injection over 24 hours. Physiological causes of hyponatremia were ruled out. The attending physician and team pharmacist reviewed the patient's medication profile for potential causes of hyponatremia. Hydrochlorothiazide, a home medication for the patient, was discontinued at hospital admission and ruled out as a cause of her hyponatremia. A documented association between lisinopril, mirtazapine, or omeprazole and hyponatremia exists in various case reports. However, per the patient's primary care physician, tolterodine was the only modification of an otherwise stable medication profile at an outpatient office visit approximately four weeks prior to admission. Once tolterodine was discontinued, the patient's hyponatremia quickly resolved. Tolterodine was discontinued on hospital day 5, and the hyponatremia was corrected by the next day. CONCLUSION: An 86-year-old woman developed hyponatremia after recent initiation of tolterodine therapy. SN - 1535-2900 UR - https://www.unboundmedicine.com/medline/citation/18499879/Hyponatremia_associated_with_tolterodine_therapy_ L2 - https://academic.oup.com/ajhp/article-lookup/doi/10.2146/ajhp070535 DB - PRIME DP - Unbound Medicine ER -